Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Marquette, MI

July 5, 1999Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 1999, 7:02 PM EDT for Baraga County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1999, 7:02 PM EDT (23:02 UTC)
Expired
Jul 5, 1999, 8:00 PM EDT
In force
58 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Baraga County, MI

The radar

The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:30 PM EDTThunderstorm Wind 60Three Lakes, MITrees uprooted - power lines down - some trees on houses. A resort at Lake Ruth suffered wind damage to its main lodge, three cabins, and two sheds. Six of its twelve 14 foot fishing boats were damaged beyond repair. Two houses on Lake George were seriously d

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 052303 RRA
SVRMQT
MIC013-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
702 PM EDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARAGA COUNTY IN NORTHWESTERN UPPER MICHIGAN

* UNTIL 800 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF
  HOUGHTON TO TROUT CREEK. THE STORMS WERE MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  L'ANSE AT 710 PM EDT
  WATTON AT 715 PM EDT
  THREE LAKES AT 735 PM EDT

LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 70j
MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY
AWAY FROM WINDOWS.

BRAVENDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:30 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
330 PM EDT MON JUL 5 1999

...SHORT TERM FOCUS WILL BE ON CONVECTIVE/SVR THREAT...

UPR FLOW CHARACTERIZED BY BROAD UPR LEVEL HI CENTERED OVR SE CONUS
TODAY WITH N GREAT LKS ON N FRINGE OF CAPPED ATM PROFILE. MSAS ANALYSIS
DEPICTED 1004MB SFC LO OVR SW ONTARIO AT 17Z WITH COLD FRONT
EXTENDING INTO SW MN. MOIST SW LL FLOW CONTINUES TO TRANSPORT HI
THETA-E AIR INTO UPR MI WITH SFC DWPTS IN THE UPR 60S TO MID 70S.
12Z GRB SNDING CONTINUES TO SHOW A CAP NR 850MB...BUT IMPRESSIVE POS
ENERGY ABOVE CAPE ON ORDER OF 3500J/KG. CLUSTER OF SVR TSRA HAS
ALREADY PROGATED EASTWARD ACROSS N WI (NW OF GRB) THIS
MORNING...IMPLYING CAP CAN BE BROKEN. ETA PROG SOUNDING INDICATING
CAPE NR 2500J/KG AT MQT BY 23Z WITH LIS OF -7C. ETA EHIS OF
2.0-3.0 AT MQT/RHI ALSO IMPLY POTENTIAL FOR TORNADIC SUPERCELLS LATE
TODAY. RESIDUAL OUTFLOW BDRY AT 17Z EXTENDING ACROSS N WI LIKELY
BE FOCUS FOR NEXT ROUND OF CONVECTION. W CWA MOSTLY CLOUDY FREE AT
17Z WITH LK BREEZE CU EVIDENT ON VIS FROM ONT-CMX. THIS BNDRY COULD
ALSO FOCUS DEVELOPMENT LATE THIS AFTERNOON. WITH MID LEVEL W FLOW
INCREASING TO 40-50 KTS LATE TODAY...MAIN THREAT WITH SVR TSRA WILL
BE STRONG WINDS. ISO TORNADOES POSSIBLE IN REGIONS OF LOCALLY
ENHANCED LL DIRECTIONAL SHEAR...ESPECIALLY IN VICINITY OF LK BREEZE
FRONTS.

TONIGHT...NGM CONTINUES TO BE FASTER THAN ETA. PREFER ETA WITH
BETTER RUN TO RUN CONSISTENCY. COLD FRONT APPROACHES IWD AROUND 03Z
AND EXITS E CWA BY DAYBREAK. WILL GO WITH SCT SHRA/TSRA...ENDING BY
MIDNIGHT FAR WEST AND BY DAYBREAK EAST...WITH WORDING FOR SVR RISK.
NGM/ETA BOTH DEPICT INCREASING 700-300MB QVECTOR DIV OVR UPR MI
TUESDAY. ETA CU PARAMETERS SUGGEST A MOSTLY SUNNY DAY AS SFC LOW
DEEPENS OVER E ONTARIO. SFC HI PRS BUILDS INTO REGION TUE
NIGHT/WED... PROVIDING MORE SEASONABLE TEMPS. SHORTWAVE INBEDDED IN
NW UPR FLOW MAY INTRODUCE SOME CLDS ON TUES NIGHT/WED. QVECTOR
FIELDS ON BOTH NGM/ETA DO SUGGEST WK CONV BY 12Z WED. ETAS RH TIME
SECTION DEPICTS ONLY MODEST INCREASE IN MID-LEVEL MOISTURE TUESDAY
NIGHT...WHILE FWC REFLECTS NGM IS MORE MOIST. WILL GO PARLTY SUNNY
WEDNESDAY.

IN EXTENDED PERIOD...500MB FLOW RETROGRADES MOVING THE BROAD UPR
RIDGE OVR THE HI PLAINS ON WED TO A MEAN POSITION ALONG THE W NOAM
COAST BY FRI/SAT. THIS ULTIMATELY RESULTS IN DOWNSTREAM TROFFING OVR
E CANADA AND THE NE CONUS. AS THE SFC HI PRS RIDGE MVS EAST OF CWA
ON THURSDAY...THE MRF ADVERSTISES LEE SIDE CYCLOGENISIS OVR N HI
PLAINS IN RESPONSE TO DIGGING SHORTWAVE OVR NW CONUS. NCEP ENSEMBLE
MEMBERS SUGGEST MRF TOO AMPLIFIED WITH THIS FEATURE. THIS BIAS
CONTINUES THRU THE EXTENDED PERIOD WITH THE BUILDING RIDGE ALONG THE
W NOAM COAST. ECMWF SUPPORTS WEAKER SOLUTION SFC LO PRS TRACKING NE
ACROSS GREAT LAKES ON FRIDAY...AND INTO EASTERN CANADA SATURDAY.

IN DAILIES...RETURN MOISTURE RETURN FLOW/WAD DEVELOPS ACROSS
MISSISSIPPI VALLEY ON THURSDAY...INTRODUCES NEXT RISK OF CONVECTION INTO
W CWA...WHILE E CWA REMAINS STABLE. THURS NIGHT/FRIDAY SHORTWAVE
FEATURE AND ASSOCIATED SFC BNDRY MOVES THRU GREAT LAKES REGION WITH
GREATEST SHRA/TSRA THREAST GIVEN MINIMUM IN SHOWALTER INDEX. SAT LKS
DRIEST AND COOL WITH BELOW NORMAL TEMPS...FOLLOWED BY WEAK WAD AS
SFC HI PRS PASSES TO E ON SUNDAY. NEXT CHANCE OF SHRA ON MONDAY WITH
NEXT SHORTWAVE FEATURE DROPPING SE IN NW UPR FLOW.

COORD WITH APX.

.MQT...NONE.

WOLF

In the hours before

Special weather statement, Jul 5, 3:47 PM EDT, 3 hours 15 minutes before
MIZ001-052145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT MON JUL 5 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN HALF OF
LAKE SUPERIOR...INCLUDING ISLE ROYALE...UNTIL 9 PM EDT.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER WEST AND
CENTRAL UPPER MICHIGAN LATER THIS EVENING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON WESTERN LAKE SUPERIOR SHOULD TAKE
SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND
DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES
OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING.

DAO
Special weather statement, Jul 5, 3:47 PM EDT, 3 hours 15 minutes before
MIZ001-052145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT MON JUL 5 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN HALF OF
LAKE SUPERIOR...INCLUDING ISLE ROYALE...UNTIL 9 PM EDT.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER WEST AND
CENTRAL UPPER MICHIGAN LATER THIS EVENING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON WESTERN LAKE SUPERIOR SHOULD TAKE
SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND
DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES
OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING.

DAO
Special weather statement, Jul 5, 5:53 PM EDT, 1 hour 9 minutes before
MIZ001>007-009>014-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
553 PM EDT MON JUL 5 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF WEST AND
CENTRAL UPPER MICHIGAN UNTIL MIDNIGHT EDT/11 PM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR GOGEBIC...
ONTONAGON...HOUGHTON...KEWEENAW...BARAGA...MARQUETTE...IRON...
DICKINSON...MENOMINEE...DELTA...SCHOOLCRAFT...ALGER AND LUCE
COUNTIES.

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS EXTENDING FROM WESTERN LAKE SUPERIOR
INTO NORTHWEST WISCONSIN. THE STORMS WILL QUICKLY MOVE EAST ACROSS
WEST AND CENTRAL UPPER MICHIGAN DURING THE EVENING. DAMAGING WINDS
IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER WILL BE
POSSIBLE WITH THE STRONGEST STORMS. VERY HEAVY RAIN WILL ALSO CAUSE
LOCAL PONDING OF WATER ON ROADS AND LOW-LYING AREAS.

BE ALERT FOR THREATENING WEATHER AND BE PREPARED TO MOVE TO STURDY
SHELTER SHOULD SEVERE WEATHER THREATEN. LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER STATEMENTS AND
POSSIBLE WARNINGS.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:22 PM EDTSevere Thunderstorm WarningMQTOntonagon43 min
Jul 4, 10:53 PM EDTSevere Thunderstorm WarningMQTDickinson, Marquette47 min
Jul 5, 4:27 AM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon58 min
Jul 5, 4:27 AM EDTSevere Thunderstorm WarningMQTKeweenaw58 min
Jul 5, 6:05 PM EDTSevere Thunderstorm WarningMQTGogebic40 min
Jul 5, 6:12 PM EDTSevere Thunderstorm WarningMQTOntonagon43 min
Jul 5, 6:21 PM EDTSevere Thunderstorm WarningMQTHoughton44 min
Jul 5, 6:44 PM EDTFlash Flood WarningMQTHoughton, Ontonagon3 hr
Jul 5, 6:46 PM EDTSevere Thunderstorm WarningMQTGogebic49 min
Jul 5, 6:57 PM EDTSevere Thunderstorm WarningMQTOntonagon28 min
Jul 5, 7:32 PM EDTSevere Thunderstorm WarningMQTMarquette63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.